Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 29, NWS Midland/Odessa, TX

August 21, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2016, 1:42 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2016, 1:42 PM MDT (19:42 UTC)
Expired
Aug 21, 2016, 4:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WGUS54 KMAF 211942
FFWMAF
NMC015-212245-
/O.NEW.KMAF.FF.W.0029.160821T1942Z-160821T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM MDT SUN AUG 21 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 445 PM MDT

* AT 135 PM MDT...A COOPERATIVE OBSERVER REPORTED ONE TO TWO FEET OF
  WATER FROM LAST CHANCE CREEK RUNNING OVER THE ROAD ABOUT 12 MILES
  WEST OF THE CAVERN CITY AIR TERMINAL.  AT 137 PM MDT...
  THUNDERSTORMS PRODUCING HEAVY RAIN EXTENDED FROM NEAR WHITES CITY
  TO NORTH OF CARLSBAD...MOVING EAST AT 10 MPH. UP TO TWO INCHES OF
  RAIN HAVE ALREADY FALLEN IN SOME LOCATIONS IN THE WARNING AREA...
  THEREFORE ADDITIONAL FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CARLSBAD...AVALON...CARLSBAD CAVERNS NATIONAL PARK...LIVING DESERT
  STATE PARK...WHITES CITY...LAKEWOOD...BRANTLEY LAKE STATE PARK...
  CARLSBAD NORTH...CAVERN CITY AIR TERMINAL...LAKE AVALON AND OTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3202 10446 3202 10474 3240 10448 3272 10437
      3275 10408 3239 10406

$$

67
1 follow-up statement
424 
WGUS74 KMAF 212023
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM MDT SUN AUG 21 2016

NMC015-212245-
/O.CON.KMAF.FF.W.0029.000000T0000Z-160821T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY NM-
223 PM MDT SUN AUG 21 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
CENTRAL EDDY COUNTY...

AT 220 PM MDT...THE LOCAL FIRE DEPARTMENT REPORTED A ROAD FLOODED
AND WASHED OUT SOUTHWEST OF CARLSBAD DUE TO THUNDERSTORMS OVER
CARLSBAD AND THE SURROUNDING AREA. ROADS IN CARLSBAD CONTINUE TO
HAVE STANDING WATER. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN.
FLASH FLOODING IS ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARLSBAD...AVALON...CARLSBAD CAVERNS NATIONAL PARK...
LIVING DESERT STATE PARK...WHITES CITY...LAKEWOOD...
BRANTLEY LAKE STATE PARK...CARLSBAD NORTH...
CAVERN CITY AIR TERMINAL...LAKE AVALON AND OTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3202 10446 3202 10474 3240 10448 3272 10437
      3275 10408 3239 10406

$$

80

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:57 PM MDT, 45 minutes earlier.

Area forecast discussion, Aug 21, 12:57 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
157 PM CDT SUN AUG 21 2016

.DISCUSSION...

Heights are expected to rise over Texas Monday as an ua trough over
the Midwest ejects northeastward into Canada, which will allow the
upper ridge over the southeastern ConUS to expand westward.  Progs
indicate the upper ridge will not become established over the
central U.S. through next week though, initially due to a weak
southern stream ua trough expanding across the southwestern ConUS,
and thereafter the same ua trough being reinvigorated by a stronger
northern stream ua trough along the U.S./Canadian border.  This will
put southeast New Mexico and west Texas under weak southwesterly
flow aloft today, and a bit stronger southwesterly flow aloft Monday
through Thursday as the trough deepens/expands south through New
Mexico.  The net result will be a continuation of rain chances, and
near to below normal temperatures for the next six or seven days.

The above mentioned ua trough over the desert southwest will provide
a chance of showers and storms over southeast New Mexico this
afternoon and tonight, with additional showers and storms possible
over west Texas due to upslope flow and the heating of the higher
terrain.  Some of the storms could produce heavy rainfall as PWats
will be around 1.25 inches.  PWats will be on the increase tonight
and Monday as moisture, and a couple of mid level disturbances, move
north over the region on the westward expanding fringe of the upper
ridge.  Water Vapor satellite imagery indicates the first such
perturbation to be over eastern Coahuila this afternoon.  Since
models build the upper ridge westward to varying degrees, and lift
this perturbation northward at different speeds, will increase PoPs
late tonight and Monday over the Lower Trans Pecos and Permian
Basin.  Do not think enough rainfall will occur for widespread flash
flooding, so will mention heavy rainfall and localized flash
flooding in the Hazardous Weather Outlook and graphics on the NWS
MAF homepage.

The forecast area will remain between the deepening ua trough to the
west and the ua ridge to the east Tuesday through Thursday.
PWats will be high enough during this time for heavy rainfall, so if
we receive fairly widespread rainfall Monday, a Flash Flood Watch
may be needed Tuesday, Wednesday or Thursday for portions of the
forecast area.  After Thursday, the ua ridge attempts to strengthen/
expand westward.  It looks like PoPs will not be as high, but there
will still be at least a slight chance of showers and storms Friday
through next weekend in most locations.  Another cold front may move
into the region Thursday, but the continuation of rain chances,
cloud cover and moist ground will keep high temperatures near to
slightly below normal through the week, if not late in the extended
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  82  71  88 /  20  60  30  40
Carlsbad                       66  85  68  90 /  20  30  30  40
Dryden                         70  83  70  90 /  50  50  20  20
Fort Stockton                  67  83  68  87 /  30  50  20  50
Guadalupe Pass                 60  76  62  78 /  30  40  30  40
Hobbs                          62  81  66  87 /  20  30  20  40
Marfa                          58  78  59  77 /  30  40  40  50
Midland Intl Airport           67  83  70  86 /  20  50  20  50
Odessa                         67  84  70  86 /  20  50  20  50
Wink                           67  85  70  88 /  20  30  20  50

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

03/67
Hazardous weather outlook, Aug 21, 12:17 PM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT SUN AUG 21 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
117 PM CDT SUN AUG 21 2016 /1217 PM MDT SUN AUG 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...MAINLY ALONG AND WEST OF THE PECOS
RIVER...WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THIS MAY
LEAD TO LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER AREAS SUSCEPTIBLE TO HIGH WATER. RIVER RISES
ARE POSSIBLE ALONG THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE OVER WEST TEXAS AND SOUTHEAST NEW
MEXICO ON MONDAY...WITH THE BEST CHANCES EXPECTED OVER THE
EASTERN AND SOUTHERN PERMIAN BASIN...THE LOWER TRANS-PECOS REGION...AND
HIGHER ELEVATIONS OF SOUTHWEST TEXAS. THUNDERSTORMS WILL BE
POSSIBLE EACH DAY NEXT WEEK.  LOCALLY HEAVY RAINFALL WILL PROVIDE
THE POTENTIAL FOR LOCALIZED FLOODING OF LOW LYING AREAS. RIVER
RISES ARE POSSIBLE ALONG THE RIO GRANDE WITH THE POTENTIAL FOR RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 21, 11:46 AM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 PM CDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FLASH FLOOD      1 N CARLSBAD            32.42N 104.24W
08/21/2016                   EDDY               NM   TRAINED SPOTTER

            SIGNIFICANT ONGOING STREET FLOODING. LEA STREET FLOODED
            CURB TO CURB 6 TO 12 INCHES DEEP AT SOME INTERSECTIONS.

&&

CMR
Local storm report, Aug 21, 1:23 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLASH FLOOD      4 SSW CARLSBAD          32.35N 104.26W
08/21/2016                   EDDY               NM   TRAINED SPOTTER

            MAJOR FLOODING OF US HWY 62/180 ONGOING FROM THE CARLSBAD
            AIRPORT NORTH TO WALMART IN SOUTH CARLSBAD AT JUNCTION OF
            A CENTER ST. HWY IS FLOODED CURB TO CURB SIX INCHES TO A
            FOOT DEEP.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:33 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 21, 10:22 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 21, 10:44 AM MDTFlash Flood WarningMAFEddy3 hr
Aug 21, 1:15 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Aug 21, 5:43 PM MDTAreal Flood AdvisoryMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.